Nebraska, 2006

Damaging Wind in Nebraska, August 18, 2006

August 18, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 1:31 AM CST, 8 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 1:31 AM CST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
231 AM CDT FRI AUG 18 2006

.DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD A 596 H5 RIDGE FM SRN TX EWD
INTO THE SE US. UPSTRM FM THE RIDGE...W/SWRLY UPPR LVL FLOW EXTNDD
FM THE WEST COAST THRU THE NRN PLAINS. THE MAIN SHRTWV TROF WAS
LOCATED OVR WRN MT ASSOCIATED WITH MINOR HEIGHT FALLS ACRS PART OF
THE NRN PLAINS. A WEAK WAVE WAS ALSO NOTED IN THE SUBTROPICAL FLOW
OVR WRN KS/ERN CO. LOW/MID LVL MOISTURE CONTD TO STREAM NWD INTO THE
CNTRL PLAINS WITH PWATS ON 00Z SOUNDINGS ABOVE 1.50 IN AT
KDDC/KTOP/KOAX. 06Z SFC ANLYS INDCD LO PRES OVR SRN NEB ASSOCIATED
WITH THE MNT SHRTWV. A NRLY STNRY BOUNDARY CONTD TO EXTND FM NRN MO
WWD INTO CNTRL KS. 07Z RADAR MOSAIC INDCG MCS STARTING TO GET
ORGANIZED FM NRN KS INTO SRN IA/NRN MO.

FORECAST...WL START THE DAY WITH CAT POPS OVR THE SRN FA AS WLD
EXPECT MCS TO CONT TO ORGANIZE OVR SE NEB/NE KS EWD INTO THE MID MS
RVR VALLEY. THIS ACTIVITY IS CURRENTLY LOCATED AT THE NOSE OF A 35
KT LO LVL JET OVR CNTRL KS WITH LIFT LINING UP VRY WELL WITH THE 315
K SFC. WLD NOT EXPECT PRECIP TO GET MUCH FARTHER NORTH THAN I-80
THIS MRNG AS THE LO LVL JET VEERS THRU 18Z. MOST SIG PRECIP IS
LIKELY TO FALL E OF WHERE THE HEAVY RAIN FELL LAST NIGHT...AND THUS
NO FLOOD WATCH FOR THIS MRNG. OTHERWISE...WLD EXPECT SOME TYPE OF A
LULL EARLY THIS AFTN OVR MOST OF THE AREA...ALTHOUGH ISO/SCT -SHRA
MAY CONT INTO EARLY AFTN OVR SW IA AS NAM INDICATES CONTD LIFT IN
THE 315 K SFC THRU 21Z. CONVECTION MAY REDEVELOP IN TWO PRIMARY
AREAS LATER THIS AFTN. FIRST WL BE ALNG RESIDUAL BOUNDARY OVR NRN
KS/NRN MO AS PREVIOUSLY MENTIONED SUBTROPICAL SHRTWV TROF ROTATES UP
THRU THE REGION. OTHERWISE...CONVECTION IS LIKELY TO DEVELOP OVR THE
ERN DAKOTAS SW INTO CENTRL NEB ALNG THE INVERTED SFC TROF. WL
INCREASE POPS LATE THIS AFTN OVR THE WRN FA AND ALNG THE SRN
BOARDER. AREAS OF NE NEB/E-CNTRL NEB/W-CNTRL IA MAY NOT SEE MUCH IN
THE WAY OF ACTIVITY THIS AFTN OR EVENING. LITTLE IN THE WAY OF SVR
WX THREAT THIS AFTN WITH LIMITED HEATING/WEAK LAPSE RATES. ALTHOUGH
SOUNDINGS DO INDC A SLIGHT WET MICROBURST PROFILE...BUT WITH LIMITED
INSTABILITY...THREAT SEEMS LIMITED ATTM. WITH PWATS NR 2 INCHES THRU
THE DAY...MAY SEE SOME ISO HEAVY RAIN POCKETS DVLP ESPECIALLY IN THE
SRN FA LATE THIS AFTN. WLD EXPECT THE MAIN BATCH OF HEAVY RAIN TO
STAY S OF THE FA AND W OF THE MAIN SATURATED AREA AND WL HOLD OFF ON
FLOOD WATCH FOR TNGHT. SECOND AREA OF CONVECTION OVR NRN NEB/ERN SD
MAY HAVE A HARD TIME MAKING IT SOUTH MUCH INTO THE FA THIS EVNG WITH
LACK OF INFLOW OF MOIST UNSTABLE AIR...BUT WL CONT WITH SOME LO POPS
OVR NE NEB THRU THE EVNG. OTHERWISE...SRN FA CONVECTION SHLD SLIDE
SWD THRU THE NIGHT ENDING BY SAT MRNG. HAVE REMOVED POPS FM ENTIRE
FA FOR SAT WITH COOL CANADIAN HIGH PRESSURE MOVING IN. SFC HI TO
REMAIN IN CONTROL THRU MON WITH DRY WX EXPECTED. DROPPED LOWS SUN
MRNG WITH SFC HI OVERHEAD AND CLR SKIES. MAY SEE SOME FOG AT THAT
TIME...BUT THIS CAN BE MENTIONED LATER. OTHERWISE NO CHANGES TO THE
GOING EXTENDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Aug 18, 4:43 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 AM CDT FRI AUG 18 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181743-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
543 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EASTERN
NEBRASKA AND SOUTHWEST IOWA TODAY...ESPECIALLY SOUTHEAST OF A LINE
FROM DAVID CITY TO TEKAMAH TO ONAWA IOWA. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY...BUT LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

FLOOD WARNINGS CONTINUE FOR THE BIG BLUE RIVER NEAR CRETE AND THE
TURKEY CREEK NEAR WILBUR. MINOR FLOODING IS EXPECTED TO CONTINUE
IN THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BOUSTEAD

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 18, 10:20 AM CST
Where
Knox County, 6 mi W of Verdel
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.817, -98.317

Thunderstorm winds that were estimated to gust around 60 mph downed some large branches west of Verdel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530441.